Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 320, NWS Springfield, MO

July 21, 2006Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 21, 2006, 3:54 PM CDT for Ozark County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 3:54 PM CDT (20:54 UTC)
Expired
Jul 21, 2006, 4:45 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Ozark County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:00 PM CDTTSTM WND DMGBrixey, MOTREES AND DOWN IN BRIXEY AND OTHER LOCATIONS ACROSS THE COUNTY...INCLUDING NORTH OF GAINESVILLE ON KK HIGHWAY...IN THE THEODOSIA AND ISABELLA AREAS...AND NEAR DORA. OZARK COUNTY SHERIFF ALSO REPORTS HIGHWAY SIGNS DOWN ACROSS THE COUNTY.
Jul 21, 4:30 PM CDTTSTM WND DMGDora, MOESTIMATED 70 MPH WINDS BLEW SHINGLES OFF HOME AND CAUSED CARPORT TO COLLAPSE. ROOF WAS BLOWN OFF OF A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212054
SVRSGF
MOC153-212145-
/O.NEW.KSGF.SV.W.0320.060721T2054Z-060721T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 445 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NOBLE...OR 15 MILES SOUTHEAST OF AVA...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKBRIDGE BY 400 PM CDT
  BRIXEY BY 405 PM CDT
  ZANONI BY 415 PM CDT
  SYCAMORE BY 425 PM CDT
  DORA BY 435 PM CDT

LAT...LON 3682 9259 3669 9261 3660 9214 3679 9212

$$

GCC
2 follow-up statements
000 
WWUS53 KSGF 212122
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CDT FRI JUL 21 2006

MOC153-212145-
/O.CON.KSGF.SV.W.0320.000000T0000Z-060721T2145Z/
OZARK MO-
421 PM CDT FRI JUL 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN OZARK COUNTY...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SYCAMORE...OR ABOUT 22 MILES WEST OF WEST PLAINS...
MOVING EAST AT 20 MPH.

LAT...LON 3679 9238 3666 9240 3660 9213 3679 9212

$$

GCC
000 
WWUS53 KSGF 212139
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT FRI JUL 21 2006

MOC153-212148-
/O.EXP.KSGF.SV.W.0320.000000T0000Z-060721T2145Z/
OZARK MO-
438 PM CDT FRI JUL 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OZARK COUNTY...
EXPIRES AT 445 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH 
PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3679 9238 3666 9240 3660 9213 3679 9212

$$

GCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 2:50 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI JUL 21 2006

.DISCUSSION...

INITIAL OUTFLOW BOUNDARY OR PRE-FRONTAL TROUGH HAD PUSHED TO THE
ARKANSAS BORDER AT EARLY AFTERNOON AND HAD BECOME MORE DIFFUSE.  THE
TRUE COLD FRONT WAS MAKING ITS WAY INTO SOUTHWEST MISSOURI AS A WELL
DEFINED SHORTWAVE WAS SLIDING SOUTHEAST INTO EASTERN KANSAS AND
NORTHWEST MISSOURI. THE FRONT EXTENDED FROM THE LAKE OF THE OZARKS
TO NEAR JOPLIN AT 1930Z. WINDS HAD VEERED TO THE NORTHWEST IN THE
WAKE OF THE INITIAL OUTFLOW BOUNDARY WHICH WAS LIMITING LOW LEVEL
CONVERGENCE ALONG THE COLD FRONT. HOWEVER SURFACE WINDS HAD BACKED
ACROSS SOUTH CENTRAL MISSOURI WITH STREAMLINE ANALYSIS DEPICTING
INCREASING LOW LEVEL CONVERGENCE. SURFACE BASED INSTABILITY RANGED
FROM 3500 TO 5500 J/KG ACROSS FAR SOUTHERN MISSOURI BUT THE LOWER
ATMOSPHERE REMAINED CAPPED DUE TO A 850 MB THERMAL RIDGE. COMPLEX OF
SEVERE STORMS TO THE EAST OF THE AREA HAD PRODUCED AN OUTFLOW
BOUNDARY THAT WAS PROPAGATING SOUTHWARD INTO SOUTH CENTRAL MISSOURI.

CONVECTIVE INHIBITION WAS WEAKENING ALONG THE APPROACHING FRONT AS A
RESULT OF COOLER 850-700 MB TEMPERATURES ADVECTING INTO THE AREA.
EXPECTATIONS ARE THAT STORM DEVELOPMENT WILL BE FOCUSED MAINLY TO
THE SOUTH OF I-44 WHERE SURFACE CONVERGENCE WILL BE MAXIMIZED. THIS
ALONG WITH A VERY UNSTABLE AIRMASS AND WEAKENING CAP SHOULD ALLOW
ISOLATED TO SCATTERED CONVECTION TO INITIATE ALONG THE FRONT BY LATE
AFTERNOON. STRENGTHENING MID LEVEL FLOW WILL ADD ADDITIONAL SUPPORT
TO THE POTENTIAL OF SEVERE STORMS. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD.  THE ACTIVITY WILL PROGRESS OUT OF THE AREA LATE
TONIGHT AS THE FRONT PUSHES THROUGH.

RELIEF FROM THE PROLONGED HOT SPELL WILL ARRIVE LATER TONIGHT AND
SATURDAY AS SURFACE HIGH PRESSURE BUILDS IN FROM THE NORTH. HIGHS
SATURDAY AND SUNDAY WILL BE IN THE 80S ALONG WITH LOWER DEWPOINTS.

THE REGION WILL REMAIN UNDER A NORTHWEST FLOW REGIME INTO NEXT WEEK
AS THE UPPER RIDGE BECOMES ANCHORED OUT WEST. PRECIPITATION CHANCES
LOOK LIMITED AT THIS TIME. HOWEVER MINOR SHORTWAVES MAY PROVIDE A
CHANCE OF RAIN SOMETIME DURING THE PERIOD BUT DIFFICULT TO PINPOINT
AT THIS TIME.

FOSTER

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS EARLY THIS AFTERNOON WILL GIVE WAY
TO MVFR CIGS AND VISIBILITIES AFTER 23Z AS A SURFACE FRONT PUSHES
INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
ESPECIALLY IN THE VICINITY OF SGF ENDING BY 06Z. AFTER THE FRONT
PASSES...CEILINGS WILL FALL TO 1000FT WITH MVFR CONDITIONS
CONTINUING AT THE SGF TAF SITE. SOME IMPROVEMENT TO VFR CONDITIONS
IS EXPECTED AT THE JLN TAF SITE.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 21 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF GOLF
  BALLS...AND HEAVY RAIN CONDUCIVE TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  WHILE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
  AREA...SEVERE THUNDERSTORM POTENTIAL WILL BE GREATEST SOUTHEAST OF
  A LINE FROM SALEM...TO HARTVILLE...TO CASSVILLE THROUGH EARLY
  THIS EVENING.

  DISCUSSION:

  A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS
  AFTERNOON WHILE A SURFACE FRONT PUSHES SLOWLY SOUTH CROSS SOUTHERN
  MISSOURI. THIS ALONG WITH A MOIST AND UNSTABLE AIRMASS WILL SUPPORT
  THUNDERSTORM DEVELOPMENT. THE GREATEST CHANCE OF SEVERE
  THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL MISSOURI AND NEAR THE
  ARKANSAS BORDER AHEAD OF THE FRONT. STRONG INSTABILITY COMBINED
  WITH SUFFICIENT WIND SHEAR...WILL SUPPORT THE POTENTIAL OF LARGE
  HAIL AND DAMAGING WINDS. LOCALIZED FLOODING WILL BE POSSIBLE IF
  STORMS MOVE SLOWLY OR TRAIN OVER THE SAME LOCATIONS FOR AN
  EXTENDED PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI
  THIS AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 21, 3:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TORNADO          5 E ROUND SPRING        37.28N 91.32W
07/18/2006  F0               SHANNON            MO   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE STORM SURVEY DETERMINED THAT A
            TORNADO RATED F0 TOUCHED DOWN 5 MILES NORTHEAST OF ROUND
            SPRING AND CONTINUED TO 2 MILES NORTHEAST OF ROUND
            SPRING. THE LOCATION IS ALSO DESCRIBED AS FROM MAUSER
            MILL TO 4 MILES WEST OF MAUSER MILL ALONG COUNTY ROAD
            19-250. THE TORNADO WAS APPROXIMATELY 50 YARDS WIDE WITH
            AN INTERMITTENT PATH. THE WESTERN MOST PORTION OF THE
            PATH BECAME COINCIDENT WITH LOGGING OPERATIONS.

&&

JAS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:20 PM CDTSevere Thunderstorm WarningSGFHowell40 min
Jul 21, 4:25 PM CDTSevere Thunderstorm WarningSGFDouglas16 min
Jul 21, 4:54 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon51 min
Jul 21, 5:10 PM CDTFlash Flood WarningSGFHowell3 hr
Jul 21, 5:49 PM CDTFlash Flood WarningSGFOzark3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.